Florida, 2016

Tropical Storm and Damaging Winds in Florida, June 6 to 7, 2016

June 6 to 7, 2016 · NWS MLB · 6 events in 6 counties and zones

As Tropical Storm Colin moved from the northeast Gulf of Mexico to the far eastern Florida panhandle, outer rainbands impacted portions of east-central Florida with gusty winds and periods of heavy rain. While sustained winds remained below tropical storm force, gusts in heavy squalls did reach tropical storm force, mainly across Lake, Volusia and coastal Brevard Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

As Tropical Storm Colin moved from the northeast Gulf of Mexico to the far eastern Florida panhandle, outer rainbands impacted portions of east-central Florida with gusty winds and periods of heavy rain. While sustained winds remained below tropical storm force, gusts in heavy squalls did reach tropical storm force, mainly across Lake, Volusia and coastal Brevard Counties. One brief, but strong far outer rainband brought tropical storm gusts to St. Lucie and Martin Counties. Twenty-four hour rainfall totals ending at 0700LST June 7 averaged 2-5 inches across portions of Lake, Volusia, Orange, and Seminole Counties, leading to some temporary, minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 6, 4:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 6, 4:46 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
546 AM EDT MON JUN 6 2016

.DISCUSSION...

...Colin Poorly Organized and Still Lifting Northward...
...Slight Risk Of Severe Weather and A Few Tornadoes through Tonight...
...Periods Of Heavy Rain Producing Flooding Possible through Tonight...

Today-Tonight...Tropical Storm Colin has not been very well
organized but will dominate the weather locally as it moves
north/northeast over the eastern Gulf of Mexico today and then
emerges off the northeast Florida coast early Tuesday. However, a
system like this over warm water still has a potential to increase
in strength.

A variety of hazards is posed by this tropical storm.  Currently
Tropical Storm warnings are in effect for Volusia and Brevard and
the adjacent coastal waters. Increasing wind fields will lead to
fast moving squalls with occasional/frequent gusts to tropical storm
force, especially from Lake and Orange counties northward. Therefore
will plan to go with a Tropical Storm warning for these interior
sections also.

Additionally, and probably most important in the short term,
increasing low level shear will bring a chance for tornadoes today
into this evening.

A threat for heavy rainfall totals also exists and there is a Flood
Watch in effect for the entire area. The highest rainfall amounts
are expected in northern sections where rain and squalls should be
most persistent. We are calling for a potential of 3-5 inches there,
but elsewhere heavy rainfall totals are possible too as nearly
stationary convergence bands set up.

Tuesday...Colin will be lifting well to the northeast but a trailing
high moisture band will extend back over the area.  This should
prolong the heavy rain threat and we will probably have to extend
the Flood Watch.

WED-SUN...The latest GFS shows the high moisture band lingering into
late week especially across the south. Drying is eventually forecast
areawide by next weekend.

&&

.AVIATION...
Occasional fast moving squalls will affect all of the terminals
today and tonight.  These squalls will begin at interior sites this
morning and eventually affect all terminals by afternoon.  In
addition to torrential downpours, gusts to around 35 knots will
occur in squalls and there is a threat for isolated tornadoes too.

&&

.MARINE...
Today-Tonight...Even though the current conditions are still rather
benign over the Atlantic, there will be big changes occurring
quickly as Tropical Storm Colin moves northward over the eastern
Gulf of Mexico. A Tropical Storm Warning is in effect from
Sebastian Inlet northward, while strong small craft advisory
conditions will develop south of there. Increasing low level winds
will move squalls quickly northward and there is a threat for
waterspouts too. Needless to say, SMALL CRAFT SHOULD REMAIN IN
PORT.

Tue-Fri...Colin will be pulling well away to the northeast on Tue
but gusty southwest winds in its wake will continue to necessitate
headlines.  High moisture will remain so there will continued high
chances for squalls with gusty winds.  The trailing moisture band
will extend over the waters into late week, especially in the south,
so winds and weather will likely be slow to improve.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  75  86  75 / 100 100  60  20
MCO  85  74  86  75 / 100 100  70  20
MLB  86  77  86  76 /  90  90  70  40
VRB  87  78  86  77 /  90  80  70  40
LEE  83  74  86  76 / 100 100  60  20
SFB  85  74  86  75 / 100 100  70  20
ORL  84  75  86  76 / 100 100  70  20
FPR  87  77  86  76 /  90  80  70  40

&&

.MLB Watches/Warnings/Advisories...
FL...Flood Watch through late tonight for Coastal Volusia County-
     Indian River-Inland Volusia County-Martin-Northern Brevard
     County-Northern Lake County-Okeechobee-Orange-Osceola-
     Seminole-Southern Brevard County-Southern Lake County-St.
     Lucie.

     Tropical Storm Warning for Coastal Volusia County-Inland Volusia
     County-Northern Brevard County-Northern Lake County-Orange-
     Seminole-Southern Brevard County-Southern Lake County.

AM...Tropical Storm Warning for Flagler Beach to Volusia-Brevard
     County Line 0-20 nm-Flagler Beach to Volusia-Brevard County
     Line 20-60 nm-Volusia-Brevard County Line to Sebastian
     Inlet 0-20 nm-Volusia-Brevard County Line to Sebastian
     Inlet 20-60 nm.

     Small Craft Advisory until 4 AM EDT Wednesday for Sebastian
     Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter
     Inlet 20-60 nm.

&&

FORECASTS...Lascody
RADAR...Bragaw
TROPICAL...Ulrich
Hazardous weather outlook, Jun 6, 5:13 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
613 AM EDT MON JUN 6 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
613 AM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
TROPICAL STORM COLIN, MOVING NORTHWARD ACROSS THE EASTERN GULF OF
MEXICO WILL PRODUCE INCREASING ATMOSPHERIC WINDS AND MOISTURE.
THIS WILL LEAD TO FAST MOVING SQUALLS AFFECTING THE AREA
ESPECIALLY THIS AFTERNOON AND EVENING. STRONG WIND GUSTS TO AROUND
50 MPH WILL BE POSSIBLE WITH SOME SQUALLS. WITH THE INCREASING
WINDS AND LOW LEVEL WIND SHEAR, A THREAT FOR TORNADOES ALSO
EXISTS. MONITOR THE WEATHER FOR POSSIBLE WATCHES AND WARNINGS.

.FLOOD IMPACT...
TROPICAL MOISTURE OVERSPREADING THE AREA WILL RESULT IN OCCASIONAL
TORRENTIAL DOWNPOURS. LOCATIONS THAT ARE AFFECTED BY LARGE AREAS
OF RAINFALL AND REPEATING SQUALLS COULD EXPERIENCE MINOR FLOODING.
A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA.
RAINFALL AMOUNTS 2 TO 4 INCHES ARE POSSIBLE THROUGH TONIGHT.

.HIGH WIND IMPACT...
TROPICAL STORM COLIN WILL BRING WINDY CONDITIONS BY LATE THIS
AFTERNOON, WITH SPEEDS 25 TO 30 MPH AND OCCASIONALLY GUSTY TO
35 TO 40 MPH, ESPECIALLY NORTHWARD FROM ORLANDO AND CAPE
CANAVERAL IN SQUALLS.

.MARINE THUNDERSTORM GUST IMPACT...
SQUALLS MOVING QUICKLY NORTHWARD WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO AROUND 40 MPH ACROSS THE MARINE AREAS, ESPECIALLY THIS
AFTERNOON AND EVENING.

.WATERSPOUT IMPACT...
INCREASING LOW LEVEL WIND SHEAR WILL BRING A POSSIBILITY OF
WATERSPOUTS IN FAST MOVING SQUALLS.

.WIND AND SEA IMPACT...
A TROPICAL STORM WARNING IS IN EFFECT FROM SEBASTIAN INLET
NORTHWARD, WHILE A SMALL CRAFT ADVISORY IS IN EFFECT SOUTH OF
THERE. SMALL CRAFT SHOULD REMAIN IN PORT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TROPICAL STORM COLIN WILL MOVE WELL NORTHEAST OF THE AREA BY EARLY
TUESDAY. STILL, A BAND OF HIGH MOISTURE WILL LINGER OVER THE AREA
AND BRING A CONTINUED CHANCE OF HEAVY RAIN. MARINE CONDITIONS WILL
ALSO REMAIN HAZARDOUS. THIS HIGH MOISTURE BAND IS FORECAST TO
LINGER INTO LATE WEEK, MAINLY SOUTH OF CAPE CANAVERAL AND BRING A
THREAT FOR ADDITIONAL HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY

In the hours before

Special weather statement, Jun 6, 3:01 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 AM EDT MON JUN 6 2016

FLZ044>046-053-144-060900-
NORTHERN LAKE COUNTY FL-OSCEOLA FL-SOUTHERN LAKE COUNTY FL-ORANGE FL-
SEMINOLE FL-
401 AM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE...LAKE...WESTERN
SEMINOLE AND WESTERN OSCEOLA COUNTIES UNTIL 500 AM EDT...

AT 359 AM EDT...DOPPLER RADAR WAS TRACKING A SQUALL LINE MOVING
NORTH OUT OF POLK COUNTY INTO SOUTH LAKE...WEST OSCEOLA...AND WEST
ORANGE COUNTIES. THE LINE EXTENDED FROM NEAR GROVELAND TO NEAR
HAINES CITY TO 8 MILES NORTHEAST OF AVON PARK. MOVEMENT WAS
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...KISSIMMEE...SANFORD...APOPKA AND ALTAMONTE SPRINGS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2896 8195 2895 8135 2888 8137 2884 8133
      2778 8117 2788 8131 2795 8134 2806 8146
      2801 8138 2808 8135 2809 8145 2814 8146
      2814 8152 2826 8156 2826 8166 2835 8166
      2835 8195
TIME...MOT...LOC 0759Z 250DEG 18KT 2853 8188 2815 8158 2769 8141

BRAGAW
Special weather statement, Jun 6, 3:57 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
457 AM EDT MON JUN 6 2016

FLZ041-044>046-061000-
INLAND VOLUSIA COUNTY FL-NORTHERN LAKE COUNTY FL-ORANGE FL-
SEMINOLE FL-
457 AM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR ORANGE...NORTHEASTERN LAKE...
SEMINOLE AND CENTRAL VOLUSIA COUNTIES UNTIL 600 AM EDT...

AT 455 AM EDT...DOPPLER RADAR WAS TRACKING A SQUALL LINE MOVING
ACROSS LAKE AND WEST ORANGE COUNTIES ALONG A LINE EXTENDING FROM
NEAR PITTMAN TO WEKIVA SPRINGS TO THE ORLANDO INTERNATIONAL AIRPORT.
MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...DELTONA...SANFORD...APOPKA AND ALTAMONTE SPRINGS.

LAT...LON 2926 8142 2926 8133 2919 8131 2890 8111
      2878 8105 2875 8106 2870 8102 2863 8101
      2861 8098 2835 8087 2835 8131 2896 8169
      2896 8166 2905 8166 2906 8164 2928 8164
      2932 8168 2937 8146 2940 8142
TIME...MOT...LOC 0855Z 210DEG 24KT 2895 8169 2862 8144 2814 8124

BRAGAW

The radar

The Melbourne radar (KMLB), 126 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

3 tropical storm, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Tropical Storm, Lake

When
June 6, 7:00 AM EST to June 7, 7:00 AM EST
Where
Lake forecast zone
Reported by
ASOS
Coordinates
28.762, -81.711 (the zone’s center; the record gives no point)

The peak wind gust at Leesburg Airport ASOS (KLEE) reached 39 knots from the south as a heavy squall passed by at 2012LST June 6. Twenty-four hour rainfall totals ending at 0700LST June 7 reached between 2.0 and 2.25 inches at Astor, Mount Plymouth, Yahala and Lady Lake.

Tropical Storm, Volusia

When
June 6, 12:00 PM EST to June 7, 12:00 PM EST
Where
Volusia forecast zone
Reported by
ASOS
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

The peak wind gust at New Smyrna Beach AWOS (KEVB) reached 45 knots from the south as a heavy squall passed by at 1547LST June 6. Twenty-four hour rainfall totals ending at 0600LST June 7 reached between 2.0 and 2.75 inches at Edgewater, Glenwood and Turtle Mound.

Tropical Storm, Brevard

When
June 6, 12:00 PM EST to June 7, 12:00 PM EST
Where
Brevard forecast zone
Reported by
Other Federal Agency

The peak wind gust at USAF wind towers on Kennedy Space Center (NASA Causeway) reached 57 knots from the south-southwest as a heavy squall passed by at 1930LST June 6. Peak wind gusts on wind towers 4 miles southwest and 4 miles west-northwest of Cape Canaveral, reached 38 knots and 36 knots from the south-southwest, respectively, at 1750LST June 6.

Heavy Rain, Seminole

When
June 6, 12:00 PM EST to June 7, 12:00 PM EST
Where
Seminole County, 1.05 mi N of Lake Monroe to 0.63 mi NNE of Lake Mary
Reported by
CoCoRaHS
Coordinates
28.845, -81.323

Twenty-four hour rainfall totals ending at 0600LST June 7 reached between 2.5 and 4.57 inches at Chuluota, Sanford, Oviedo, Lake Mary and Valdez.

Thunderstorm Wind, Martin

When
June 6, 4:30 PM EST
Where
Martin County, 0.69 mi S of Palm City
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
27.160, -80.270

A picture relayed via Twitter showed several trees snapped in Palm City as an outer rainband associated with Tropical Storm Colin swept across the city and continued offshore.

Thunderstorm Wind, St. Lucie

When
June 6, 4:54 PM EST
Where
St. Lucie County, 0.69 mi S of Ft Pierce
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
27.440, -80.330

A picture relayed via Twitter showed a tree downed in Ft. Pierce along Hayes Road as the comma head of an outer rainband (line echo wave pattern configuration) associated with Tropical Storm Colin swept across the city and moved offshore.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016The 2016 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638343, 638344, 638345, 638346, 638347, 638348.